Hallucinations, Skin Sensations, Sleeping Problems and Zoloft

Reader’s Question

I was on Celexa before and had a manic reaction to it, so I was switched to Zoloft which I have been taking for 2 months now. Recently my Doctor upped my dosage to 100 mg due to my depression and anxiety still being present. Since the dosage change I have been experiencing odd things at night. I hear these voices every night while I am trying to go to sleep that sound as if a television is on in another room — but when I get up to go check, they are all off and there’s nothing there. Also I have been feeling as if insects are crawling on me in my sleep and I can’t sleep through the night. I informed my physican of this and he thinks I’m crazy and referred me to a psychiatrist and refuses to see me anymore. I can’t afford to see the psychiatrist his office referred. What should I do, and is the psychosis just a side effect of the medication or am I becoming crazy at 31 years old?

Psychologist’s Reply

There’s a good possibility that your experiences are the side effects of Zoloft. Psychiatric medications are designed to increase or decrease levels of brain neurotransmitters — the chemical messengers in the brain. Antidepressants like Zoloft improve depression by making more Serotonin available. Higher doses of Zoloft also increase the level of the neurotransmitter Dopamine. Increasing Dopamine provides more energy but Dopamine is also the neurotransmitter that is associated with hallucinations — especially auditory hallucinations. Elevated Dopamine can also produce tactile sensations and/or hallucinations such as skin crawling, itching, insects under the skin, electric-like charges, etc. Elevated Dopamine levels in the brain also prevent sleep.

With your two uncomfortable experiences with antidepressants, seeing a psychiatrist would be your best option. If that’s not possible, a family physician may be able to provide medication support for you but as you experienced, many do not have a full understanding of the side effects of routine antidepressants. With a history of Hypomania from Celexa and your recent side effects with Zoloft, you may be a candidate for Prozac, an antidepressant that increases Serotonin yet decreases Dopamine.

You can find additional information on this subject by reading my article on Chemical Imbalance on my website at www.drjoecarver.com. Combining antidepressant medications with psychotherapy or counseling offers your best chance to pull out of your current depression.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2022.